Hail, Loudoun
- When
- May 5, 4:48 PM EST
- Where
- Loudoun County, 1.28 mi SW of Wheatland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.167, -77.686
Quarter size hail was reported near Purcellville.
A few clusters of thunderstorms produced several instances of wind damage and sporadic large hail during the evening hours as an unseasonably strong upper-level low drifted into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A few clusters of thunderstorms produced several instances of wind damage and sporadic large hail during the evening hours as an unseasonably strong upper-level low drifted into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 1:54 PM EST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 254 PM EDT Mon May 5 2025 .SYNOPSIS... A cold front will slowly progress eastward across the region through Tuesday, then pull offshore Tuesday night. High pressure will follow briefly for Wednesday. A potent cold front is expected to move southeast from the eastern Great Lakes to and across the Mid-Atlantic late in the week. High pressure will likely follow through the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... Isolated severe t-storms will be possible over the next couple of hours with current scattered activity across the area. However, it appears the main severe wx potential over the next 12 hours will be tied to the line of convection forming near Raleigh NC. Shortwave-trough lifting from southwest VA into western VA and low-level convergence are expected to encourage more widespread convection early this evening. Latest HREF fields suggest a broken to solid line of thunderstorms forming from near Frederick MD south to Fredericksburg. Given cooling aloft and some rotation already seen on radar, a tornado and hail threat exist, especially given that shear profiles are expected to strengthen. The main window for severe wx potential looks to be between 21Z-02Z. Convection is expected to weaken or lift north into Pennsylvania after 02Z. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper low will be lifting into PA Tue with main focus of t-storm activity shifting more to the east, but still with sct showers and/or t-storms possible. With less instability available, severe wx risk seems lower. Trough axis will shift east of the area late Tue night with drying expected. Shortwave ridging will build in Wed afternoon and evening supporting generally fair weather, although isolated to widely scattered showers or sprinkles can't completely be ruled out. && .LONG TERM /THURSDAY THROUGH MONDAY/... A cut off upper level low will be exiting the regions towards New England on Thursday as another closed low and upper level trough pivot towards and across the region on Friday. The upper level trough will push a cold front through the forecast area on Thursday, with the front forecast to be located draped across the Carolina's on Friday. The proximity of the front will lead to daily shower and thunderstorm chances to end out the work week. For the weekend, high pressure from the northwest builds over the region. Primarily dry conditions can be expected Saturday and Sunday, however, a stray shower cannot be ruled out each afternoon during peak daytime heating. Temperatures on Thursday will be in the 70s for most with those at higher elevations staying in the 60s. In the wake of the cold front on Friday, high temperatures will be 60s (50s mtns) with only those in the southernmost portions of the area and in the metros reaching the 70s. Temperatures gradually warm over the weekend under high pressure with highs on Sunday reaching the mid to upper 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Nmrs to widespread showers and scattered thunderstorms are expected mainly in the 22Z-02Z time frame. Freq lightning and small hail are the primary threats. Isolated large is possible. Less convective coverage expected Tue. Fair weather Wednesday. Showers and thunderstorms may lead to sub-VFR conditions on Thursday and Friday as a cold front approaches and moves through the area. Outside of any precipitation, VFR conditions are expected across all terminals both Thursday and Friday. && .MARINE... Freq lightning will be the main threat today through Tue with scattered t-storms. SMWs may be required. Northwest winds are expected both Thursday and Friday in the wake of a cold front. Winds will likely stay below SCA criteria on Thursday. Winds near but are expected to stay below SCA criteria Friday afternoon. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...AVS AVIATION...AVS/LFR MARINE...AVS/LFR
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 424 PM EDT Mon May 5 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-062030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 424 PM EDT Mon May 5 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Numerous showers and thunderstorms are expected this evening. The strongest thunderstorms are most likely through 10 PM this evening, during which time any storm could produce large hail or locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-062030- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 424 PM EDT Mon May 5 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Numerous showers and thunderstorms are expected this evening. The strongest thunderstorms are most likely through 10 PM this evening, during which time any storm could produce large hail or locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ501-502-509-510-VAZ503-504-WVZ501>506-062030- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 424 PM EDT Mon May 5 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Numerous showers and thunderstorms are expected this evening. The strongest thunderstorms are most likely through 10 PM this evening, during which time any storm could produce large hail or locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1155 AM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 1 NW Cedar Hill 39.29N 78.13W
05/03/2025 Frederick VA Public
6 trees downed to the northeast, 2 snapped. Siding
damage to garage.
&&
Event Number LWX2504638
LFRPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1157 AM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 1 SSW Cedar Hill 39.27N 78.12W
05/03/2025 Frederick VA Public
Several trees and large brances downed.
&&
Event Number LWX2504639
LFRPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
207 PM EDT Mon May 05 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Hail 1 W Culpeper 38.47N 78.01W
05/05/2025 M0.75 inch Culpeper VA Trained Spotter
&&
Event Number LWX2504642
BELAKThe Sterling radar (KLWX), 27 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail was reported near Purcellville.
There were six calls for trees blown down throughout the county.
There were two trees blown down on VA-626 Potomac Run Road.
Trees blew down on VA-627 Mountain View Road.
Several trees blew down along VA-619 Joplin Road.
Quarter size hail was reported near Triangle.
Multiple trees blew down on the south side of Dale City near Cardinal Drive.
Multiple trees blew down on Zulla Road.
There were multiple calls for trees blown down in western Loudoun County from Middleburg to Lovettsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244036, 1244037, 1244038, 1244040, 1244041, 1244042, 1244043, 1244045, 1244046.